Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 315, NWS Bismarck, ND

August 28, 2011Grant County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2011, 3:06 AM MDT for Grant County, Morton County, Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2011, 3:06 AM MDT (09:06 UTC)
Expired
Aug 28, 2011, 3:45 AM MDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Grant County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:39 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 28, 1:39 AM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SUN AUG 28 2011

.SHORT TERM...TODAY THROUGH MONDAY...

AN UNSETTLED WEATHER PATTERN IS EVIDENT WITH ONGOING SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA THIS MORNING. THE LARGE
SCALE ASCENT/OMEGA FIELD WILL GRADUALLY MOVE SOUTH OF THE BORDER
BY 12Z...WEAKENING AND GRADUALLY ENDING THE SHOWERS AND THUNDERSTORMS.
THEREAFTER...DESPITE THE NAM/GFS SOUNDINGS EXHIBITING WEAK
INSTABILITY THIS AFTERNOON...LARGE SCALE SUBSIDENCE ALOFT WILL
INHIBIT ANY AFTERNOON CONVECTION. THUS HAVE REMOVED POPS FOR THE
18Z SUN-06Z MON TIME FRAME. NORTHWEST FLOW ALOFT TODAY TRANSITIONS
TO A WESTERLY FLOW TONIGHT AND INTO MONDAY. MODELS ARE KEYING IN
ON A SHORTWAVE THAT WILL MOVE INTO EASTERN MONTANA AFTER 06Z
MONDAY. THIS WILL PROVIDE THE NECESSARY ASCENT FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA LATE SUNDAY
NIGHT INTO MONDAY MORNING. THIS SHORTWAVE WILL THEN TRANSITION
EAST DURING THE DAY MONDAY RESULTING IN INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE REST OF WESTERN AND CENTRAL
NORTH DAKOTA.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
AT THE BEGINNING OF THE LONG TERM PERIOD...SEVERAL MODEL SOLUTIONS
HAVE A COMPACT SHORT WAVE TROUGH UNDERCUTTING THE UPPER RIDGE ALONG
WITH A NORTHWARD ADVANCING WARM FRONT. HAVE BUMPED POPS UP ANOTHER
NOTCH. RAIN CHANCES WILL LIKELY LINGER INTO TUESDAY AS WELL. BY LATE
TUESDAY INTO WEDNESDAY...MODEL CONSENSUS INDICATES A TRANSITION TO
SOUTHWEST FLOW ALOFT. RIGHT NOW...WEDNESDAY LOOKS TO BE THE FAVORED
DAY FOR ORGANIZED CONVECTION AND POSSIBLY HEAVY RAIN. BY LATE FRIDAY
INTO SATURDAY...THE MODELS BEGIN TO DIVERGE AS THE ECMWF PUSHES A
CLOSED UPPER LOW THROUGH SOUTHERN CANADA...WHILE THE GFS KEEPS THIS
FEATURE WELL TO THE NORTH. FOR THE TIME BEING...WILL MAINTAIN
CONTINUITY AND NOT INTRODUCE POPS. EXPECT COOLER AIR TO MOVE INTO
THE REGION LATE THIS WEEK...WITH HIGHS IN THE UPPER 60S/LOWER 70S
POSSIBLE BY FRIDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT
SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT
ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM/AVIATION...RK
Hazardous weather outlook, Aug 27, 10:48 PM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT SAT AUG 27 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1148 PM CDT SAT AUG 27 2011 /1048 PM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REST OF
THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A
CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT
1-800-247-0212.

KS

In the hours before

Local storm report, Aug 27, 9:24 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NW FORTUNA            48.99N 103.90W
08/27/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            ALSO HAD 55-60 MPH WINDS.

&&

SWICHE
Special weather statement, Aug 27, 10:15 PM MDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SAT AUG 27 2011

NDZ001-009-280500-
DIVIDE ND-WILLIAMS ND-
1115 PM CDT SAT AUG 27 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE...
  SPRING BROOK...
  EPPING...
  RAY...
  WHEELOCK...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON
Local storm report, Aug 28, 1:12 AM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     HAIL             3 N DICKINSON           46.92N 102.79W
08/28/2011  E0.88 INCH       STARK              ND   LAW ENFORCEMENT

&&

THAMILTO
Local storm report, Aug 28, 2:09 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             5 N DICKINSON           46.95N 102.79W
08/28/2011  E1.75 INCH       STARK              ND   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA. TIME ESTIMATED BY RADAR.

&&

RK
Special weather statement, Aug 28, 3:01 AM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
401 AM CDT SUN AUG 28 2011

NDZ036-037-047-048-281000-
KIDDER-LA MOURE-LOGAN-STUTSMAN-
401 AM CDT SUN AUG 28 2011

...SPECIAL WEATHER STATEMENT...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL KIDDER COUNTY...MOVING EAST AT
45 MPH.

ISOLATED WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT A PERIOD OF VERY HEAVY RAIN...WITH PONDING WATER ON STREETS
AND ROADS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  STREETER...           GACKLE...             ALFRED...
  JUD...                SYDNEY...             MILLARTON...
  NORTONVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:22 PM MDTSevere Thunderstorm WarningBISDivide, Williams38 min
Aug 27, 10:31 PM MDTSevere Thunderstorm WarningBISWilliams44 min
Aug 27, 10:44 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Aug 27, 11:21 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie54 min
Aug 28, 12:08 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 28, 3:15 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.